Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 52, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 11, 2003, 8:45 PM EDT for Hertford County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2003, 8:45 PM EDT (00:45 UTC)
- Expired
- Jul 11, 2003, 9:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Hertford County, NC
The radar
The Norfolk radar (KAKQ), 75 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 7:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2169 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
387
WUUS51 KAKQ 120045
SVRAKQ
NCC091-120115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
845 PM EDT FRI JUL 11 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA
* UNTIL 915 PM EDT
* AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER EARLEYS...OR ABOUT 3 MILES SOUTHWEST OF
AHOSKIE...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRANTLEYS GROVE AROUND 850 PM...
COFIELD AND OAK VILLA AROUND 855 PM...
TUNIS AND WINTON AROUND 900 PM...
HARRELLSVILLE AROUND 905 PM...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
WINDS UP TO 60 MILES AN HOUR.
SEEK A STURDY SHELTER IMMEDIATELY
LAT...LON 3630 7715 3616 7701 3632 7675 3637 7685
3642 7695
$$
CULLENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:15 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 11, 7:15 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WAKEFIELD VA
715 PM EDT FRI JUL 11 2003
QUICK UPDATE TO REDEFINE WACTH HEADLINES IN ZONES...WILL ADJUST POPS
IN THE WATCH AREA AND POSSIBLY REMOVE FROM MD EASTERN SHORE AND NW
COUNTIES.
PREV AFD BELOW
OVERVIEW: LATEST SFC ANALYSIS SHOWS THE COLD FRONT ALIGNED JUST
EAST OF THE SPINE OF THE APPALACHIANS. OUT AHD OF THE FRONT...SPC HAS
JUST PUT MUCH OF THE AREA FROM JUST S OF FVX EWD TO RIC EWD TO THE VA
ERN SHORE S OF ACCOMACK CNTY...UNDER A SVR TSTM WATCH UNTIL 8 PM
TNGT. THIS AREA IS UNDER A GOOD THETA E RDG...W/ CAPES OVR 2000 J/KG.
A VORT MAX MOVING NEWD FROM THE GA/TN/SC HAS HELPED TO TRIGGER
CONVCTN ACROSS THE CAROLINAS AND LOOKS TO MOVE INTO OUR SWRN ZONES
OVR THE NEXT HOUR. STILL ONLY WENT W/ CHC POPS DUE TO SCTD NATURE OF
THE STORMS. BEST CHC (40%) TSTMS SRN ZONES...TAPERED TO SCHC NRN
ZONES. MAIN THREAT WILL BE ISOLATED WIND GUSTS TO 60 MPH.
SHORT TERM: FROPA FM NW TO SE TNGT...POPS ENDING LATER THIS EVENG
FOR ALL BUT SERN ZONES. MDLS SHOW THE FRONT STALLING NR THE VA/NC
BORDER ALIGNED IN A SW TO NE FASHION ON SAT...KEPT SCHC POPS SERN
ZONES TO REFLECT THIS...OTHRWS SAT WILL BE DRY AND LESS HUMID W/
DEW PTS IN THE 60S MOST AREAS...HIGHS MID/UPR 80S. UNDER A LONG WAVE
TROF OVR THE ERN US...MDLS SHOW SEVERAL WAVES OF MSTR SUN AND MON...
ADDED CHC POPS TO SUN FOR ALL BUT MD ZONES ALTHOUGH THINK GFS UPR
DIV AND MSTR FLD A BIT OVERDONE...WENT MORE W/ETA FOR QPF AMTS.
EXTENDED: ...TUE THROUGH FRI...SHORTWAVE PUSHES THROUGH LATE MON
INTO TUE...KEPT TUE DRY EXCEPT SRN ZONES AS THE MSTR BNDRY AGAIN
STALLS SOMEWHERE IN THE VCNTY OF THE NC/VA BORDER...GFS SEEMS TOO
BULLISH ON PUSHING THE BNDRY WELL S OF THE AREA GIVEN THE TIME OF
YEAR. NEXT SHORTWAVE THEN LOOKS TO PUSH THROUGH LATE THU/ERLY FRI
W/ CHC POPS DURING THIS TIME FRAME. ALL OTHER PRODUCTS SENT.
MARINE: SCA TNGT W/ GUSTY SW WINDS AHD OF THE APPRCHNG FRONT.
FCSTID = 19
SBY 68 85 67 84 / 20 10 10 10
OXB 70 83 69 81 / 20 10 10 10
ECG 74 87 73 85 / 40 20 10 30
ORF 73 88 72 85 / 40 10 10 30
PHF 72 88 71 86 / 30 10 10 30
AKQ 69 89 67 86 / 30 10 10 30
RIC 68 88 67 84 / 30 10 10 30
FVX 65 87 66 84 / 20 10 10 30
.AKQ...
.MD...SCA ATLC COASTAL WATERS.
.NC...SEVERE TSM WATCH UNTIL 800 PM EDT NCZ012>017-30>32-102.
SCA ATLC COASTAL WATERS N OF CURRITUCK BCH LGT AND FOR
CURRITUCK SOUND.
.VA...SEVERE TSM WATCH UNTIL 800 PM EDT SERN AND ERN VA.
SCA ATLC COASTAL WATERS AND CHES BAY FROM SMITH PT TO CAPE
HENRY.
BROWNHazardous weather outlook, Jul 11, 4:40 PM EDT, 4 hours 5 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-120000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 440 PM EDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A SEVERE THUNDERSTORM WATCH OVER PORTIONS OF CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA...THROUGH 8 PM TONIGHT. THIS INCLUDES METRO RICHMOND AND NORFOLK. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. 19 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Local storm report, Jul 11, 8:04 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0804 PM EDT FRI JUL 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM RIVERDALE VA WIND DAMAGE
07/11/03 SOUTHAMPTON TREE DOWN ON SANDY RIDGE
RD...SHINGLES OFF ROOF
CYSpecial weather statement, Jul 11, 8:08 PM EDT, 37 minutes before
NCZ013-014-030-031-120030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
808 PM EDT FRI JUL 11 2003
...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA...
AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DRUM HILL TO 4 MILES
EAST OF LEWISTON WOODVILLE...MOVING EAST AT 30 MPH.
THE THUNDERSTORMS WILL BE NEAR...
REPUBLICAN AND RAYS BEACH AROUND 810 PM...
GATESVILLE AND POWELLSVILLE AROUND 815 PM...
BUENA VISTA AROUND 820 PM...
CORAPEAKE AND HARRELLSVILLE AROUND 825 PM...
CARTER AND WHITES CROSSROADS AROUND 830 PM...
WIND GUSTS TO 50 MPH...BRIEF HEAVY DOWNPOURS AND SMALL HAIL ARE
POSSIBLE WITH THESE STORMS. WINDS MAY BE STRONG ENOUGH TO BRING DOWN
SMALL TREES AND TREE LIMBS. EXPECT FREQUENT DANGEROUS LIGHTNING IN
THE PATH OF THIS STORM.
CULLEN
&&
LAT...LON 3666 7674 3608 7726 3593 7684 3651 7632
3656 7670Special weather statement, Jul 11, 8:27 PM EDT, 18 minutes before
NCZ014>016-032-VAZ096-097-120115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 827 PM EDT FRI JUL 11 2003 ...GUSTY THUNDERSTORMS MOVING THROUGH WESTERN TIDEWATER AND NORTHEAST NORTH CAROLINA... AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DOWNTOWN SUFFOLK TO NEAR GATESVILLE...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR... BOWERS HILL AND CORAPEAKE AROUND 830 PM... SUNBURY AROUND 835 PM... HOBBSVILLE AND TROTVILLE AROUND 840 PM... DEEP CREEK AND SANDY CROSS AROUND 845 PM... HERBERTS CORNER AND SOUTH NORFOLK AROUND 850 PM... PORTLOCK AROUND 855 PM... WIND GUSTS TO 50 MPH...BRIEF HEAVY DOWNPOURS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. WINDS MAY BE STRONG ENOUGH TO BRING DOWN SMALL TREES AND TREE LIMBS. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. CULLEN && LAT...LON 3682 7655 3628 7689 3624 7644 3678 7609
Special weather statement, Jul 11, 8:32 PM EDT, 13 minutes before
NCZ013-030-120100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 832 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORM MOVING THROUGH BERTIE AND HERTFORD COUNTIES... AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR AULANDER...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... MILLENNIUM AROUND 835 PM... BUENA VISTA AROUND 840 PM... EARLEYS AND POOR TOWN AROUND 845 PM... POWELLSVILLE AND PROCTORS CORNER AROUND 850 PM... ROSEMEAD AROUND 855 PM... TRAP AND BRANTLEYS GROVE AROUND 900 PM... WIND GUSTS TO 50 MPH...BRIEF HEAVY DOWNPOURS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. WINDS MAY BE STRONG ENOUGH TO BRING DOWN SMALL TREES AND TREE LIMBS. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. CULLEN && LAT...LON 3621 7722 3605 7711 3621 7671 3641 7686
Local storm report, Jul 11, 8:35 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0835 PM EDT FRI JUL 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM FRANKLIN VA WIND DAMAGE
07/11/03 CITY OF FRANKLIN TREE DOWN ON CLAY ST.
CULLENSpecial weather statement, Jul 11, 8:45 PM EDT, 0 minutes before
NCZ012>017-030>032-102-VAZ092-093-095>098-120500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 845 PM EDT FRI JUL 11 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 727 REMAINS IN EFFECT UNTIL 100 AM EDT... THE WATCH INCLUDES SOUTHEASTERN VIRGINIA...THE TIDEWATER AREA AND NORTHEAST NORTH CAROLINA INCLUDING THE ADJACENT COASTAL WATERS AND CURRITUCK SOUND. VERY HEAVY THUNDERSTORMS WILL MOVE THROUGH THE THREATENED AREA TONIGHT...WITH THE POTENTIAL FOR SOME STORMS TO BE SEVERE WITH DAMAGING WIND GUSTS OF 60 MPH OR GREATER. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP...WITH RAINFALL RATES BETWEEN 1 AND 2 INCHES WITHIN ONE HOUR CAUSING PONDING OF WATER ON ROADWAYS. THE STORMS MOVING THROUGH THE AREA HAVE HAD A HISTORY OF PRODUCING STRONG DOWNBURST WINDS WHICH HAVE DOWNED TREES AND POWERLINES ALONG THE VIRGINIA-NORTH CAROLINA BORDER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ. 22
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.